Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have pancreatitis, diabetes, hbp, weight loss, abdominal pain and low potassium level. Cause and cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 364 Questions
emergency room there times in one month..helpJan 21 entered hospital..diagnosed with pancreatitis, sugar diabetes and high blood pressure..and low potassium......
Left hospital XXXXXXX 26...thru Feb 3 I was eating ok and drinking fluids ok but I was weak..I lost weight and muscle....
Feb 4-6 I was so weak, sweating and went back to the hospital...I was severely dehydrated at a minus other symptoms were again low potassium , sugar elevated to 480, high blood pressure, abdominal pain, thrush, weak, no muscle and I lost over 30 pounds on less than one month.. On fen 21 I ended Up in the hospital again with potassium level below 2.5 and low hemoglobin...

What is wrong with me? I have to use a walker cuz I'm weak and my back spasms....I'm only 45 years old
Feb 11
Posted Wed, 27 Mar 2013 in General Health
Answered by Dr. Mamun Kabir 1 hour later
Welcome to healthcare magic.

I am sorry to know that you are suffering. There are some correlation between pancreatitis,diabetes mellitus,low potassium,weight loss & dehydration.
Chronic pancreatitis is a one of the cause of diabetes mellitus due to progressive loss of insulin secreting beta cells.
Pancreatitis & diabetes, both of them may causes rapid weight loss.

Severe uncontrolled diabetes leads to complications. Diabetic ketoacidosis & hyperosmolar non ketotic coma is two of them.
In these cases abdominal pain, thrust,severe dehydration with hypokalemia develops. Rapid rehydration & parenteral insulin & potassium is the cornerstone of management.

Your blood sugar is not controlled. Which is the reason for frequent hospitalizations. So you have to concern to strict control of blood sugar level. Insulin is main stay of the treatment with management of dehydration. After recovery regular exercise,diet control & adequate drug will help you. Potassium level will be corrected also. Low hemoglobin probably due to chronic pancreatitis.
Weakness & back spasm are relevant feature.

Your situation is possibly reversible. You should be under the care of good Diabetologist / Endocrinologist along with primary physician.

I hope I have been some help of your query.
Please write if you have another query.
Take care.
Above answer was peer-reviewed by
Follow-up: Have pancreatitis, diabetes, hbp, weight loss, abdominal pain and low potassium level. Cause and cure? 2 days later
Why is his potassium level always dropping? He has had three trips to the er for potassium iv...2.5 and below...he is now taking potassium pills daily
Answered by Dr. Mamun Kabir 42 minutes later

Recurrent hypokalemia (low patassium) can be due to one of the below causes:
1. Drug induced - if you are on diuretic anti hypertensive (water pill) to control blood pressure.
2. Related to diabetes - repeated attack of ketoacidosis or hyperosmolar non ketotic coma.
3. Other metabolic conditions related to renal system and thyroid conditions.

The proper solution is effective management of both diabetes & high pressure, whilst ruling out other metabolic conditions.

Hope I answered your query. Let me know if you need any other clarifications.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor